Complications of Diabetic ketoacidosis (DKA) and septic shock

Hi Dr T, A few weeks ago a family member of mine in her late 60's who is a brittle diabetic was found unconscious at her home, while sitting up with feet colored white and purple.  Blood sugar over 600 but she was responsive and coherent twenty four  hours before.  The family doctor thought it was due to pneumonia  that would cause her blood sugar too spike.  All of a sudden normal breathing stopped and cpr was performed. within like 20 seconds and ambulance called, they were there within 3 minutes.  It took paramedica a few minutes to get a pulse and she went into the ICU. If there is brain damage would it have made a difference if she was in the er instead of at home or does septic shock just hit suddenly and unexpectedly?    Does septic shock just suddenly cause bp to drop and heart to stop?  Even with cpr if the hear stops is the brain deprived until it starts on its own?   ---------- FOLLOW-UP ---------- QUESTION: Can DKA cause a heart to stop immediately say withing 90 of a good BP?   Also can Septic shock cause a heart to just stop with an unexcptected quick nosedive in BP, say over 10 minutes

These are questions for the ICU docs to answer. Infections as well as other medical conditions can cause diabetes to derail (like in her case) and cause a coma. Associated heart problems can be uncovered during such an episode.
I have no way of telling whether severe brain damage occurred.
Hope this helps,
Dr T

Follow-up Answer:

Diabetic ketoacidosis (DKA) is a potentially life-threatening complication in patients with diabetes mellitus. In some circumstances it may cause a diabetic coma and severe dehydration. If dehydration is so severe, shock (severely decreased blood pressure with insufficient blood supply to the body's organs) may be the result. If not treated quickly, it may be fatal.
A special but unusual consideration is cardiogenic shock, where the blood pressure is decreased not due to dehydration but due to inability of the heart to pump blood through the blood vessels, sometimes in combination with the above. This situation requires ICU admission, such as what happened with your family member.
Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
3 + 13 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.